Maryland, 2022Hail and Damaging Winds in Maryland, June 2, 2022
June 2, 2022 · NWS LWX · 17 events in 5 counties and zones
Scattered to numerous showers and thunderstorms produced isolated instances of large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms produced isolated instances of large hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 9:23 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 2, 9:23 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1023 AM EDT Thu Jun 2 2022
.SYNOPSIS...
A strong cold front will cross the area tonight and bring some
severe thunderstorms this afternoon and evening. High pressure
returns shortly thereafter heading into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The low stratus cloud deck that was over parts of the DC metro
and northern I-95 corridor this morning is slowly eroding.
Skies have become mostly clear to partly sunny for most of the
region with light winds out of the south. Diurnal heating
through this afternoon should lead to increasing destabilization
of the boundary layer. Current timing for for storms look to be
from noon to 8 pm with the main threat window being 2 to 7 pm.
Morning HiRes Guidance continues to show the main threat for
severe weather being focused along the I-95 corridor with the
biggest threat focused near and south of the DC metro.
Probability match mean precipitation from the 00z HREF shows the
potential for some locally heavy rain amounts up to 3 inches in
a three hour period.
.Previous Discussion
Cdfnt extends southwest from a low pressure center over
northeast Ohio. Numerous to widespread showers and thunderstorms
are expected across the area from late this morning through mid
evening. Given strong instability and moderately strong mid-
level flow, thunderstorms will be capable of producing damaging
winds. Main severe threat looks to be from 11 AM until 8 PM.
Could see a SVR TSTM Watch issued as early as 10AM. Given mid-
level flow perpendicular to sfc front, storms should be fairly
progressive with storm motions around 30kt. Despite the fast
flow, very localized flooding can't be completely ruled out
over the highly urbanized areas of DC to Baltimore given
possibility of intense, but brief, rainfall rates.
Convection should start winding down around 8PM and exit the
entire area by midnight tonight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Weak high pressure builds gradually over the region Fri through
the weekend providing fair weather condtions and pleasant
temperatures.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Quiescent weather is expected through the Sunday with high pressure
dominating. Temps will be near normal for early June. H5 pattern
reveals a trough moving through Monday into New England and the
Canadian Maritimes. A series of shortwaves will move through the
quasi-zonal flow through midweek, with the most prominent wave
moving through Monday night/Tuesday with an associated sfc cold
front. Rain/thunderstorm chances increase Tuesday with the front
moving over the region, however timing differences exist. Some
guidance slows the front over the Ohio Valley with low pressure
developing along the front. Regardless, rain chances increase
Tuesday into midweek.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
The low stratus cloud deck that brought low ceilings to our
terminals this morning is starting to erode. VFR conditions are
being reported everywhere but the MTN terminal. MTN should
scattered out over the next hour or so.
.Previous Discussion
Thunderstorms this afternoon could be severe and produce
damaging wind gusts, main severe threat is from 18Z to 23Z, but
risk of thunderstorms may persist until about 03/02Z.
VFR conditions expected Sunday as high pressure prevails. VFR
conditions most of Monday, with some restrictions in CIGs/VSBYs
possible late Monday as rain showers/thunderstorms move toward the
terminals.
&&
.MARINE...
Thunderstorms this afternoon and evening may produce strong wind
gusts and require SMWs. Gradient post-frontal winds increase
after midnight and continue through the day Fri. SCA has been
issued from 08Z to 22Z Fri.
High pressure persists across the waters through the second half of
the weekend. Winds increase during the afternoon hours, with
marginal SCA conditions possible Sunday afternoon due to southerly
channeling over the wider waters of the Chesapeake.
&&
.TIDES/COASTAL FLOODING...
Water levels are elevated at Annapolis and Baltimore. Based on
current anomalies, minor coastal flooding seems likely at
Annapolis where a CF.Y has been issued. Likely reaching action
stage at Baltimore, but probably remaining below advisory
levels. Blowout tides develop tonight behind a frontal passage.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 1 PM EDT this afternoon for
DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Friday for
ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...BJL/LFR/JMG
SHORT TERM...LFR
LONG TERM...CPB
AVIATION...LFR/JMG/CPB
MARINE...LFR/CPB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 2, 6:32 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
732 AM EDT Thu Jun 2 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-031145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
732 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms capable of producing damaging winds
and large hail will be possible this afternoon and evening.
Locally heavy rainfall with isolated instances of flooding is
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by Noon today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-031145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
732 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms capable of producing damaging winds
and large hail will be possible this afternoon and evening.
Locally heavy rainfall with isolated instances of flooding is
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by Noon today.
MDZ001-501-502-VAZ503-504-WVZ501>506-031145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
732 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms will be possible this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by Noon today.
Thunderstorm Wind, Anne Arundel
- When
- June 2, 12:29 PM EST
- Where
- Anne Arundel County, 0.75 mi NNE of Crownsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.040, -76.594
About a dozen trees and large tree limbs blew down between Crownsville and Herold Harbor, including two trees that blew down onto houses.
Hail, Anne Arundel
- When
- June 2, 1:42 PM EST
- Where
- Anne Arundel County, 1.29 mi SW of Crofton
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.989, -76.670
Quarter size hail was reported in Crofton.
Hail, Montgomery
- When
- June 2, 2:50 PM EST
- Where
- Montgomery County, 3.89 mi SW of Poolesville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.109, -77.470
Quarter size hail was reported southwest of Poolesville.
Hail, Montgomery
- When
- June 2, 3:01 PM EST
- Where
- Montgomery County, 0.12 mi S of Darnestown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.098, -77.300
Quarter size hail was reported near Darnestown.
Thunderstorm Wind, Montgomery
- When
- June 2, 3:08 PM EST
- Where
- Montgomery County, 1.46 mi N of Glen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.071, -77.219
A large tree and wires blew down in the 10600 block of Boswell Lane near Piney Knoll Lane.
Thunderstorm Wind, Montgomery
- When
- June 2, 3:10 PM EST
- Where
- Montgomery County, 0.98 mi ENE of Potomac
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 39.027, -77.204
Wind damage was reported in Potomac. Wires blew down near the intersection of MD-189 Falls Road and Democracy Boulevard/South Glen Road. Wires blew down causing a fire in the 8900 block of Persimmon Tree Road near MD-191 Bradley Boulevard. A tree blew down on Beech Hill Drive near MD-191 Bradley Boulevard.
Thunderstorm Wind, Montgomery
- When
- June 2, 3:15 PM EST
- Where
- Montgomery County, 1.07 mi SE of Hollywood Park
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -76.985
Wind damage was reported near Hillandale and White Oak. Wires blew down in the 10000 block of Nolcrest Drive. Wires blew down in the 1200 block of Downs Drive near Montclair Drive where several trees blew down onto houses.
Thunderstorm Wind, Montgomery
- When
- June 2, 3:17 PM EST
- Where
- Montgomery County, 0.84 mi WNW of Glen Echo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.975, -77.144
Wires blew down in the 7000 block of MD-188 Wilson Lane north of MacArthur Boulevard near Braeburn Place. Large tree limbs blew down in the area.
Thunderstorm Wind, Montgomery
- When
- June 2, 3:24 PM EST
- Where
- Montgomery County, 0.76 mi N of Chevy Chase
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.981, -77.071
Tree damage was reported near Chevy Chase and Bethesda. A tree and wires blew down onto an unoccupied vehicle in the 7000 block of MD-186 Brookeville Road near Taylor Street. Wires blew down on Chevy Chase Boulevard near Ruffin Road. A tree and wires blew down in the 4700 block of Chevy Chase Boulevard.
Thunderstorm Wind, Montgomery
- When
- June 2, 3:28 PM EST
- Where
- Montgomery County, 1.31 mi N of Takoma Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.989, -77.001
Tree damage was reported in Takoma Park, including a large tree and wires that blew down in the 8000 block of Flower Avenue.
Thunderstorm Wind, Prince George'S
- When
- June 2, 3:44 PM EST
- Where
- Prince George'S County, 0.48 mi WSW of Brentwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.946, -76.978
Tree damage was reported near the DC/Prince Georges County line, including a tree that blew down blocking all lanes of Michigan Avenue Northeast at Eastern Avenue Northeast.
Thunderstorm Wind, Prince George'S
- When
- June 2, 3:45 PM EST
- Where
- Prince George'S County, 0.53 mi NNW of Berwyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.987, -76.933
Tree damage was reported near the University of Maryland, including trees that blew down onto westbound MD-431 Campus Drive prior to Diamondback Drive.
Thunderstorm Wind, Prince George'S
- When
- June 2, 3:47 PM EST
- Where
- Prince George'S County, 0.9 mi W of Glen Dale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.978, -76.837
Tree damage was reported near New Carollton, including trees that blew down MD-564 Lanham Severn Road between Santa Cruz Street and Woodstream Drive.
Thunderstorm Wind, Calvert
- When
- June 2, 3:56 PM EST
- Where
- Calvert County, 1.41 mi N of Lower Marlboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 38.670, -76.680
Wind damage was reported at a farm near Lower Marlboro. One tree was uprooted, one tree was snapped, and some crops were damaged along with wind driven hail.
Hail, Prince George'S
- When
- June 2, 4:01 PM EST
- Where
- Prince George'S County, 1.52 mi NNE of Westwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.670, -76.720
Quarter size hail was reported northwest of Lower Marlboro.
Thunderstorm Wind, St. Mary'S
- When
- June 2, 5:24 PM EST
- Where
- St. Mary'S County, 0.76 mi SW of Chaptico
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.362, -76.789
Tree damage was reported in the 24600 block of MD-238 Maddox Road. Multiple trees blew down in the area of Bashford Lane. A nearby barn was damaged.
Thunderstorm Wind, St. Mary'S
- When
- June 2, 5:43 PM EST
- Where
- St. Mary'S County, 1.29 mi SE of Milestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.266, -76.754
Trees blew down on MD-470 Oakley Road at Cryer Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 2, 20221 death · 1 event
- Heat in Nevada, June 2, 20221 death · 1 event
- Flash Flooding and Hail in Washington, June 2 to 3, 2022$505,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 2, 2022$141,000 · 1.5 in hail · 31 events
- Damaging Winds in Virginia, June 2, 2022$63,000 · 51 kt wind · 35 events
- Damaging Winds and Lightning Strike in Virginia, June 2, 2022$49,000 · 60 kt wind · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 202250 kt wind · 39 events
- Damaging Winds in North Carolina, June 2, 2022$25,000 · 60 kt wind · 15 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 2, 202258 kt wind · 29 events
- Damaging Winds in West Virginia, June 2, 2022$28,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, June 2, 2022$15,000 · 1 in hail · 11 events
- Flash Flooding in Tennessee, June 2, 2022$15,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018651, 1018653, 1018654, 1018655, 1018656, 1018657, 1018658, 1018659, 1018660, 1018661, 1018662, 1018663, 1018664, 1018666, 1018667, 1018668, 1018669.